Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Can irritation in the side of throat and rashes be signs of folliculitis?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4130 Questions
Hi, I have a rash/irritation on my neck which has been recurring over the past 3-4 weeks. The rash is typically bright red and appears a day after I shave with an electric razor. I have always had minor irritation in these pockets on either side of my throat in the form of razor bumps but have been able to keep them under control until a few weeks ago. I tried using a normal razor blade then may have done damage by using a number of different aftershave products. Now I get a red rash for about 3 days, then it fades a bit, then I try shaving again and it's perfectly clear for about 12 hours and then the rash comes back. This has been the cycle for several weeks now. I have tried every cream, lotion, antibiotic, etc. and briefly saw a derm about this. He prescribed Denoside which did nothing and Mirvaso which has helped the redness but only temporarily. I have since not shaved in four days and my neck looks fine but I cannot be scruffy for work. Could this be folliculitis? Could I have just irritated the skin so badly (stripped layers, etc) that it needs time to heal on it's own? If so how long should I give it and are there creams to help? Could it be contact dermatitis? Overly dry skin?
Posted Mon, 17 Feb 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 57 minutes later
Brief Answer: peudofolliculitis; change your shaing technique Detailed Answer: Hi, Welcome and thanks for posting your query to the forum. I can understand your concern for repeated rash over your lower chin and neck region. After reading your query with diligence and analyzing the pictures I can make out that you have the condition known as “peudofolliculitis” also known as ‘shaving bumps’, or ‘razor bumps’. To tell you simply: When a hair is shaved or cut, its end will be left with sharp edges that are unlike the round tapered end of an uncut hair. If the hair is cut just above the skin surface, and if its cut edge pushes against the skin, the hair can then re-enter the skin. This happens especially in a natural skin fold such as neck and lower chin area. These hairs cause an inflammatory reaction seen as red spots. There for after doing the shaving it is typically seen after around 12-24 hours when the hair growing. The basic part of treatment is by stopping the shaving for several weeks otherwise the problem is likely to persist, although some measures can be taken to help. So the only certain cure is to stop shaving. Adjusting your shaving technique may sometimes help and a proper too close shave should be avoided. Rest of the preventive measure include following: 1. Do not pinch, pop or squeeze any area. 2. Do not apply any creamy or oily stuff or any other cosmetics over face. 3. Try to avoid any home remedies suggested by your friends or family members or otherwise self implicated therapies also. 4. Shave in the direction of hair growth. Avoid stretching the skin tight, and using double or triple blades. 5. Shave every second day rather than daily, if possible. 6. Aim for a stubble length of 1mm, though the beard area will not look clean shaven. 7. Do not ever again use normal razor blades as are most important factor for inducing peudofolliculitis. Lastly I again reassure you that it is simple condition and can be taken care easily either by proper shaving or by stopping shaving for few weeks. Hope these informations will help you. If you have any further query I will be happy to help. With good health wishes, Dr Sanjay Kanodia MD Dermatology
Above answer was peer-reviewed by
Follow-up: Can irritation in the side of throat and rashes be signs of folliculitis? 4 minutes later
Thank you so much for your prompt response, Dr. Kanodia. Just a couple of follow-up questions, if I may: 1) The rash I'm most concerned with appeared as red all over (basically everywhere I shaved) whereas historically I would just get the small bumps in certain pockets, which I can totally deal with. The irritation I'm dealing with lately appears like a sunburn (i.e. no real bumps, although it can be hot and/or itchy). Is it possible I'm having a worse reaction than normal? 2) Why would the use of Mirvaso help with the inflammation? Doesn't that just reduce redness due to a vascular condition? I'm afraid I have some form of Rosacea that's localized only to my neck. 3) I've heard antibiotics can help with the condition you describe. Should I try any or just leave it alone for another week? I'm fine not shaving for a while but I will have to eventually. Thanks again! XXXXXXX
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: Apply combination cream of antifungal & steroid Detailed Answer: Hello XXXXXXX You are most welcome for all the further queries. Regarding your further queries- - As per the history you provided the most important part of the rash is after shaving and that too typically after about 24 hours. This kind of presentation is most often present in peudofolliculitis. I would like to add one important note at this point of “seborrheic dermatitis” as previous cause of mild redness all over the neck area and nose area. As per your further history you told that you are applying Denoside for very small patches of eczema near nose. All these features are typically present in seborrheic dermatitis which is a mild eczema of beard area. So presently you have the peudofolliculitis over seborrheic dermatitis. Since seborrheic dermatitis is caused by overgrowth of a fungus which is normally present on our skin, so if I were your dermatologist then would have prescribed anti fungal lotions combined with topical steroids. You need to use a topical steroid cream or any cream which is a combination of a steroid and antifungal drug such as clotrimazole or sertaconazole. Apply it atleast twice a day. In addition, you should avoid using any oils or moisturizing creams over the affected areas as it tends to increase seborrheic dermatitis. It is not a part rosacea and so do not worry about the same. Mirvaso is Brimonidine Topical Gel which helps in all the inflammatory conditions of skin. So it will help in all the enumerated conations above. In your condition antibiotics are of no help as the condition is not at all due to bacterial infections. So as said previously do not take any self implicated therapies including antibiotics. I will be glad if you have any further query or if not then can close the discussion and rate the answer. Regards, Dr Sanjay Kumar Kanodia (MD- Dermatology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor